Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 109, NWS Memphis, TN

June 15, 2016Benton County, Decatur County, Hardin County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jun 15, 2016, 4:15 PM CDT for Benton County, Decatur County, Hardin County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2016, 4:15 PM CDT (21:15 UTC)
Expired
Jun 15, 2016, 4:45 PM CDT
In force
30 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benton County, TN, Decatur County, TN, Hardin County, TN

The radar

The Ft Campbell radar (KHPX), 143 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 12:39 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WUUS54 KMEG 152115
SVRMEG
TNC005-039-071-152145-
/O.NEW.KMEG.SV.W.0109.160615T2115Z-160615T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
415 PM CDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN WEST TENNESSEE...
  NORTHEASTERN HARDIN COUNTY IN WEST TENNESSEE...
  SOUTHEASTERN BENTON COUNTY IN WEST TENNESSEE...

* UNTIL 445 PM CDT

* AT 414 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
  OF DECATURVILLE...OR 14 MILES SOUTHWEST OF LINDEN...MOVING
  NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PARSONS...DECATURVILLE...MONTGOMERY...SALTILLO...BATH SPRINGS...
  BUSSELTOWN...JEANNETTE...THURMAN...CERRO GORDO...RED WALNUT...
  LARGO...PERRYVILLE...MOUNT TABOR...MOUNT LEBANON...COZETTE...
  GARRETT...HICKORY FORKS...HANEY...WILKINSTOWN AND SUGAR TREE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3587 8794 3583 8797 3578 8798 3572 8803
      3566 8802 3562 8804 3551 8797 3548 8799
      3547 8802 3545 8804 3542 8803 3540 8797
      3539 8799 3539 8803 3535 8801 3531 8802
      3530 8821 3586 8816 3594 8800 3594 8793
TIME...MOT...LOC 2114Z 247DEG 18KT 3548 8804 

HAIL...1.00IN
WIND...60MPH
 
$$

TLSJR
1 follow-up statement
498 
WWUS54 KMEG 152135
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
435 PM CDT WED JUN 15 2016

TNC005-039-071-152145-
/O.EXP.KMEG.SV.W.0109.000000T0000Z-160615T2145Z/
DECATUR TN-HARDIN TN-BENTON TN-
435 PM CDT WED JUN 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR DECATUR...NORTHEASTERN HARDIN
AND SOUTHEASTERN BENTON COUNTIES WILL EXPIRE AT 445 PM CDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WESTERN TENNESSEE.

LAT...LON 3587 8794 3583 8797 3578 8798 3572 8803
      3566 8802 3562 8804 3551 8797 3548 8799
      3547 8802 3545 8804 3542 8803 3540 8797
      3539 8799 3539 8803 3535 8801 3531 8802
      3530 8821 3586 8816 3594 8800 3594 8793
TIME...MOT...LOC 2133Z 247DEG 18KT 3548 8804 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:22 PM CDT, 53 minutes earlier.

Area forecast discussion, Jun 15, 3:22 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
322 PM CDT WED JUN 15 2016

.DISCUSSION...
Currently... A Severe Thunderstorm Watch and a Heat Advisory are
in effect for our area. Thunderstorms along the northern boundary
of our CWA will continue to forge southward eventually evolving
into an MCS and moving through the NW portion of MEG CWA. Short
term models also depict more isolated to scattered thunderstorms
forming south of the MCS further into West Tennessee. A very
unstable to extremely unstable airmass exists throughout the
region with dewpoints in the mid to upper 70s and MUCAPE values
exceeding 5000 j/kg. Off the charts DCAPE values suggest that
severe winds will be the primary threat with storms today. There
have already been reports of trees down the just north of the area
in the PAH CWA. Hail is a secondary threat but large hail will
have a hard time not melting significantly before reaching the
ground due to very warm air existing below 600mb. However, melting
hail may increase downdraft speeds furthermore increasing the
severe wind threat.

Heat indices around the Mid-South have ranged from 110-105
degrees this afternoon, making today one of the warmest days we've
experienced in some time. Warm conditions will continue through
the evening in areas that aren't effected by storms. Expect
another warm day areawide tomorrow with heat index readings once
again exceeding 105 degrees. The heat advisory may be expanded in
area again overnight to include more counties in NW Mississippi.
The heat advisory may also have to be extended into Friday but it
will depend on the timing of a surface front that will bring
slight relief to the region. Added chances of pops area wide on
Friday to account for any storms that may form along the front.

A steep upper level ridge will have built over the eastern plains
by the end of the week into the weekend while high pressure at the
surface controls the weather pattern for the whole eastern half of
the U.S. through early next week. This will result in less humid,
drier, slightly cooler conditions through the extended period.

&&

.AVIATION...
18Z TAFs

Conditions during the first half of the period will flirt with
MVFR/VFR cigs and tempo IFR VSBY as expected broken line of storms
pass through the sites. Otherwise conditions will improve to VFR
during the latter half...with light fog possible at MKL. Southwest
winds at 8-12 kts...with higher/variable gusts during storms. Winds
will diminish some overnight...turning more westerly late.

JAB

&&

.MEG Watches/Warnings/Advisories...
AR...Heat Advisory until 7 PM CDT Thursday for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Heat Advisory until 7 PM CDT Thursday for Dunklin-Pemiscot.

MS...Heat Advisory until 7 PM CDT Thursday for Coahoma-DeSoto-
     Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica-
     Yalobusha.

TN...Heat Advisory until 7 PM CDT Thursday for Crockett-Dyer-Fayette-
     Gibson-Haywood-Lake-Lauderdale-Madison-Obion-Shelby-Tipton-
     Weakley.

&&
Hazardous weather outlook, Jun 15, 12:05 PM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1205 PM CDT WED JUN 15 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-161915-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1205 PM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTH AND EAST OF
A JONESBORO ARKANSAS TO A BOONEVILLE MISSISSIPPI LINE. DAMAGING
WINDS IS THE PRIMARY THREAT. LOCALIZED HEAVY RAINFALL AND FLASH
FLOODING IS ALSO POSSIBLE.

A HEAT ADVISORY HAS BEEN ISSUED FOR AREAS WEST OF A DRESDEN
TENNESEE TO A COFFEEVILLE MISSISSIPPI LINE INTO TONIGHT AS HEAT
INDEX VALUES WILL REACH OR EXCEED 105 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HEAT ADVISORY IS EXPECTED TO REMAIN IN EFFECT ACROSS WESTERN
AREAS OF THE MIDSOUTH AT LEAST THROUGH THURSDAY EVENING WHERE
HEAT INDEX VALUES WILL AVERAGE BETWEEN 105 TO 109 DEGREES.

A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE LATE
THURSDAY NIGHT INTO FRIDAY AS A COLD FRONT SLOWLY MOVES INTO THE
LOWER MISSISSIPPI VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING
IN SUPPORT OF SEVERE WEATHER OPERATIONS.

JAB

In the hours before

Special weather statement, Jun 15, 2:09 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
209 PM CDT WED JUN 15 2016

TNZ002>004-022-152000-
WEAKLEY TN-BENTON TN-HENRY TN-OBION TN-
209 PM CDT WED JUN 15 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 PM CDT FOR...

NORTHERN WEAKLEY COUNTY IN WEST TENNESSEE...
NORTH CENTRAL BENTON COUNTY IN WEST TENNESSEE...
NORTHERN HENRY COUNTY IN WEST TENNESSEE...
NORTHEASTERN OBION COUNTY IN WEST TENNESSEE...

AT 209 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR LATHAM...OR NEAR FULTON...MOVING EAST AT 35 MPH.

${REPORT2}

PEOPLE IN NORTHERN WEAKLEY...NORTH CENTRAL BENTON...NORTHERN HENRY
AND NORTHEASTERN OBION COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3628 8909 3650 8908 3650 8806 3644 8806
      3636 8799
TIME...MOT...LOC 1909Z 269DEG 32KT 3651 8876
Local storm report, Jun 15, 3:30 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             5 NE SAMBURG            36.43N 89.29W
06/15/2016  E1.00 INCH       OBION              TN   EMERGENCY MNGR

            SPOTTER ON TWIITER SENT PICTURE OF QUARTER SIZED HAIL
            NEAR SAMBURG.

&&

JPM
Special weather statement, Jun 15, 3:38 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
338 PM CDT WED JUN 15 2016

TNZ003-004-021-022-055-152130-
CARROLL TN-WEAKLEY TN-BENTON TN-DECATUR TN-HENRY TN-
338 PM CDT WED JUN 15 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 430 PM CDT FOR...

CARROLL COUNTY IN WEST TENNESSEE...
EAST CENTRAL WEAKLEY COUNTY IN WEST TENNESSEE...
BENTON COUNTY IN WEST TENNESSEE...
NORTHEASTERN DECATUR COUNTY IN WEST TENNESSEE...
HENRY COUNTY IN WEST TENNESSEE...

AT 338 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER ROUTON...OR 7 MILES
SOUTHWEST OF PARIS...MOVING EAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CARROLL...EAST CENTRAL WEAKLEY...BENTON...NORTHEASTERN
DECATUR AND HENRY COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3613 8792 3603 8800 3600 8800 3598 8802
      3594 8801 3594 8793 3587 8794 3581 8797
      3583 8856 3640 8852 3639 8801 3631 8796
      3627 8794 3622 8795 3617 8792
TIME...MOT...LOC 2038Z 272DEG 32KT 3623 8841
Local storm report, Jun 15, 3:52 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
352 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     UNION CITY              36.42N 89.05W
06/15/2016                   OBION              TN   PUBLIC

            TREES DOWN ALL OVER THE KEN-TENN HWY IN UNION CITY AND
            WEST HWY 22 AND SHAWTOWN RD

&&

JPM
Special weather statement, Jun 15, 4:00 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
400 PM CDT WED JUN 15 2016

TNZ021-022-054-055-092-152145-
CARROLL TN-HARDIN TN-BENTON TN-DECATUR TN-HENDERSON TN-
400 PM CDT WED JUN 15 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...

SOUTHEASTERN CARROLL COUNTY IN WEST TENNESSEE...
NORTHERN HARDIN COUNTY IN WEST TENNESSEE...
SOUTHERN BENTON COUNTY IN WEST TENNESSEE...
DECATUR COUNTY IN WEST TENNESSEE...
EASTERN HENDERSON COUNTY IN WEST TENNESSEE...

AT 400 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 8 MILES EAST OF
SARDIS...OR 17 MILES NORTH OF SAVANNAH...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHEASTERN CARROLL...NORTHERN HARDIN...SOUTHERN BENTON...
DECATUR AND EASTERN HENDERSON COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3539 8798 3539 8803 3535 8801 3531 8802
      3530 8799 3532 8836 3582 8825 3582 8797
      3576 8799 3572 8803 3566 8802 3562 8804
      3552 8797 3551 8797 3548 8799 3547 8802
      3545 8804 3542 8803 3541 8797
TIME...MOT...LOC 2100Z 279DEG 16KT 3546 8814
Local storm report, Jun 15, 4:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
413 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND DMG     5 WNW MARTIN            36.37N 88.94W
06/15/2016                   WEAKLEY            TN   PUBLIC

            MULTIPLE TREES DOWN ON CYPRESS CREEK ROAD

&&

JEB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 4:08 AM CDTHeat AdvisoryMEGBenton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more60 hr
Jun 15, 2:09 PM CDTSpecial Weather StatementMEGWeakley51 min
Jun 15, 2:18 PM CDTSevere Thunderstorm WarningMEGBenton, Henry, Weakley42 min
Jun 15, 2:31 PM CDTSevere Thunderstorm WarningMEGLake, Obion, Weakley29 min
Jun 15, 2:48 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Henry, Weakley57 min
Jun 15, 2:54 PM CDTSevere Thunderstorm WarningMEGLake, Obion, Weakley66 min
Jun 15, 3:21 PM CDTFlash Flood WarningMEGHenry, Obion, Weakley3 hr
Jun 15, 3:38 PM CDTSpecial Weather StatementMEGBenton, Carroll, Henry52 min
Jun 15, 3:54 PM CDTSevere Thunderstorm WarningMEGLake, Obion66 min
Jun 15, 4:00 PM CDTSpecial Weather StatementMEGDecatur45 min
Jun 15, 5:55 PM CDTSevere Thunderstorm WarningMEGDyer, Obion35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.